Kansas, 2013

Hail and Damaging Winds in Kansas, October 4, 2013

October 4, 2013 · NWS TOP · 12 events in 7 counties and zones

On the afternoon of Oct 4 a strong system moving through the northern plains brought a cold front to the region. An unstable air mass was able to move into the area ahead of the system setting the stage for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of Oct 4 a strong system moving through the northern plains brought a cold front to the region. An unstable air mass was able to move into the area ahead of the system setting the stage for thunderstorms. As the main trough moved through the plains in continued to deepen allowing for strong winds. The combination of wind shear and instability lead to an outbreak of severe thunderstorms in northeast KS as the cold front progressed eastward. Damaging winds were the primary outcome from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 4, 2:23 PM CST, 50 minutes earlier.

Area forecast discussion, Oct 4, 2:23 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT Fri Oct 4 2013

.SHORT TERM...(This Evening through Saturday)
Issued at 318 PM CDT FRI OCT 4 2013

Latest surface analysis at 19Z had the cold front extending from
east of Concordia through Salina and into northwest Oklahoma. Dew
points and temperatures have dropped back into the 40s and 50s
behind the front. Visible satellite loop shows cu field along the
front which had developed since 18Z.

Surface based CAPE is in the 2500 to 4000 J/kg range. 18Z TOP
sounding still showed a Cap in place, but is expected to erode by
21Z.

0-6 km shear is forecast to be in the 30 to 40 kt range. Low level
helicity is highest near the Nebraska border in far northeast
Kansas. Across the rest of the area values are lower and low level
winds from VAD and profilers should little turning with height in
the low levels with the best low level shear in Nebraska. As the
front continues to move through have adjusted where convective
initiation is expected to occur which is from near Abilene through
Marysville, so have lowered or eliminated chances of thunderstorms
across north central Kansas. Shear and instability are favorable for
severe storms late this afternoon and evening with damaging winds
and hail the main hazards, but an isolated tornado cannot be ruled
out. Initial cells forming along the front will become linear in
nature as they move east across the cwa with bowing segments owning
to the wind threat.

Precipitation should come to an end by sunrise Saturday with skies
clearing out during the morning hours. Cold advection tonight and
Saturday will bring an abrupt drop in temperatures with lows in the
40s tonight and highs in the 50s to lower 60s Saturday.

.LONG TERM...(Saturday Night through Friday)
Issued at 318 PM CDT FRI OCT 4 2013

Upper low will progress eastward through the mid MO and MS valleys
Sat night through Sunday night. As it does...the cyclonic
circulation around it will likely clip the northern cwa with
stratocu deck. However it remains a challenge this far out to
determine how extensive the cloud cover and period of time the
clouds will linger. Either way...decent mixing should persist
through the night into Sunday morning...which along with any clouds
should help to keep overnight lows up a bit. Will keep lows in the
upper 30s to around 40 degrees for now...but if clouds are more
extensive than current fcst...then lows may need to be increased
slightly. Clouds on Sunday should be most extensive across the
northeast corner in better proximity to exiting upper low and will
keep highs in the upper 50s in that with low to mid 60s elsewhere
with more sunshine.

Upper level ridging will develop across the central plains as the
first trough exits to the east and a second upper trough digs into
the western coast. Will slowly but steadily increase high temps
through the 70s next week while warming lows from the lower 40s
Monday...to the middle and upper 50s by Thursday. Will include low
chances for showers and thunderstorms west to east across the cwa
Thursday night into Friday as the western trough begins to eject
out into the plains.

&&

.AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon)
Issued at 1243 PM CDT FRI OCT 4 2013

Winds will slowly veer to the southwest prior to frontal passage.
Winds will gust to around 30 kts. Timing of convection still a
little tricky this afternoon, but current thinking is storms will
initiate toward MHK around 22Z with MVFR cigs and vsbys between 23Z
and 03Z, while at TOP and FOE between 01Z and 03Z. Left VCTS in
for a few hours at each terminal as some post frontal
precipitation may occur. Winds are expected to shift to the west
at MHK around 01Z with TOP and FOE around 03Z. Will keep a watch
on timing through the day.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...63
AVIATION...53
Hazardous weather outlook, Oct 4, 2:40 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT FRI OCT 4 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-052045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE
OUTLOOK AREA THIS EVENING...WITH SOME LINGERING STORMS OVERNIGHT
IN EAST CENTRAL KANSAS. THE THUNDERSTORMS ARE EXPECTED TO MAINLY
AFFECT COUNTIES EAST OF AN ABILENE TO MARYSVILLE LINE. DAMAGING
STRAIGHT LINE WINDS AND HAIL WILL BE THE MAIN HAZARDS. AN ISOLATED
TORNADO IS ALSO POSSIBLE ESPECIALLY IN FAR NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 4, 2:43 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT FRI OCT 4 2013

KSZ022-035-036-042115-
DICKINSON-GEARY-RILEY-
343 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY...DICKINSON AND
NORTHWESTERN GEARY COUNTIES...

THROUGH 415 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS PORTIONS OF CENTRAL RILEY...DICKINSON AND NORTHWESTERN
GEARY COUNTIES. LOCAL LAW ENFORCEMENT REPORTED THESE STORMS WERE
PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE ENTERPRISE...CHAPMAN...MILFORD AND MILFORD LAKE.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 276 AND 294 COULD
ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3904 9717 3913 9703 3913 9696 3919 9696
      3937 9669 3935 9668 3885 9695 3860 9729
      3860 9737 3864 9738
TIME...MOT...LOC 2043Z 227DEG 41KT 3901 9713 3862 9733

WOLTERS

The radar

The Topeka radar (KTWX), 62 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Riley

When
October 4, 3:13 PM CST to 3:14 PM CST
Where
Riley County, Riley
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.300, -96.830

Power out in the city of Riley.

Thunderstorm Wind, Geary

When
October 4, 3:27 PM CST to 3:28 PM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.060, -96.760

Wind gust measured at ASOS.

Thunderstorm Wind, Riley

When
October 4, 3:48 PM CST to 3:49 PM CST
Where
Riley County, 0.69 mi N of (Mhk)manhattan Muni
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.160, -96.670

Wind gust measured at AWOS.

Hail, Morris

When
October 4, 4:12 PM CST to 4:13 PM CST
Where
Morris County, 0.54 mi W of White City
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -96.740

Relayed from social media.

Thunderstorm Wind, Pottawatomie

When
October 4, 4:12 PM CST to 4:13 PM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.190, -96.420

Tree limb with 8 inch diameter snapped via social media. Time estimated from radar.

Thunderstorm Wind, Pottawatomie

When
October 4, 4:20 PM CST to 4:21 PM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.200, -96.310

Tree down in Wamego.

Thunderstorm Wind, Jackson

When
October 4, 4:50 PM CST to 4:51 PM CST
Where
Jackson County, 0.87 mi NE of Circleville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.510, -95.860

Tree limb with 12 inch diameter down.

Thunderstorm Wind, Jackson

When
October 4, 4:55 PM CST to 4:56 PM CST
Where
Jackson County, 2.76 mi S of Netawaka
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.560, -95.720

Wind gust estimated.

Thunderstorm Wind, Wabaunsee

When
October 4, 4:55 PM CST to 4:56 PM CST
Where
Wabaunsee County, 5.1 mi NW of Alma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -96.350

Small limbs down with pea size hail. Time estimated from radar.

Hail, Osage

When
October 4, 6:12 PM CST to 6:13 PM CST
Where
Osage County, 0.88 mi NW of Burlingame
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.760, -95.840

Thunderstorm Wind, Osage

When
October 4, 6:12 PM CST to 6:13 PM CST
Where
Osage County, 0.88 mi NW of Burlingame
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.760, -95.840

Wind gust estimated.

Thunderstorm Wind, Osage

When
October 4, 6:20 PM CST to 6:21 PM CST
Where
Osage County, 1.48 mi NNW of Scranton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.800, -95.740

Pea size hail also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 478381, 478382, 478383, 478379, 478387, 478384, 478386, 478385, 478390, 478380, 478388, 478389.